Immunotherapy: Keytruda (pembrolizumab)
My name is Ina and i am writing on behalf of my dad who was diagnosed with lung cancer- adenocarcinoma 3 months ago.
I live in Washington DC and my dad lives in country Georgia.
Since I joined this forum, I learnt so many things, reading some of the stories gave me hope and I hope that I will be able share the story about my dad with positive results soon.
Since I cannot bring my dad here in the USA, I am trying to get a second opinion on the treatment that he was given. I would appreciate very much if you give me some information and advice.
After the genetics test we were told that
ROS-1, ALK were negatives but PDL1 expression is positive and MSI-is High. These results means that they can not use targeted therapy but they can use immunotherapy with chemotherapy;
Doctors advised Pembrolizumab(keytruda) 200mg+ karboplatin+ pemetrexet /ever 3 weeeks
And with pemetrexet, we mus take folic acid vitamin and B12
The treatment will be repeated every 3 weeeks and untıl 6 th cycle.
I am interested in side effect too. For how long the side effects last usually? I worry that with both Chemo and Immunotherapy every 3 weeks he wont get a break practically and the side effect being severe.
Thank you again.
Interested in more discussions like this? Go to the Lung Cancer Support Group.
I’m having my scan done at Mayo on 27Th of Jan. Will be curious what mine will come up with also. Quit chemo treatment and on immunotherapy only for 4 treatments than scan to see what tumor, nodules and cells are doing. Used to get really sick from the 3 different chemo’s infusions and immunotherapy decided to go for quality rather than quantity.
Where are you having scans done?
Good morning @edb. I have been on Keytruda for just about a year now. The only side effect, which just started about a month ago, is a rash. Pretty much all over my body. Even on my scalp. My pdl-1 levels were very high so we decided just to do the Keytruda and no chemo. Just had a scan a couple weeks ago and there is a very small amount of activity on my right lung, small amount on the lymphe node on my neck. We are going to start radiation on my hip the first part of January since that is where must of the activity is showing up. The best advise I can give you is to stay positive and find strength and comfort in God. He truly works miracles. The very very best to you and your wife. Sending prayers.
I am not, as of today, a candidate for immune therapy should I need it. I have what is called Multifocal Adenocarcinoma of the lung and for some reason, my type of cancer doesn't respond. I certainly hope that this changes. But I know that many of you take Keytruda. The FDA has approved a higher dose taken less frequently.:https://www.curetoday.com/articles/fda-approves-higher-dose-of-keytruda-across-all-indicated-cancer-types.
Have any of you who are on this medicine been given the new protocol? How are you responding?
Merry, Thanks for posting this information about the new dosage and protocol of Keytruda (pembrolizumab) for all cancer types for which this drug is used, including lung cancer. I moved your post to this discussion where members are talking about this drug.
I too would like to hear from anyone who is getting the new dose of 400 milligrams (mg) every six weeks instead of the current dose of 200 mg every three weeks.
I’ve been on Keytruda since December every 21 days. Have not been given higher doze.
My husband has been on Keytruda – is at John Wayne Cancer in Santa Monica, CA – Stage 4 Melanoma.
He has not been given the higher dose.
Hello – I haven't been on the site for a while because caretaking for my husband has been very busy and challenging. I would like some feedback on Keytruda side effects if there's anyone here who can share.
My husband was diagnosed almost four years ago with a "Cancer of Unknown Primary" that they have now opted to call Lung Cancer. The cancer is behaving much like lung and the main tumor first appeared in his lung and lymph node central in his chest. Multiple biopsies were inconclusive as to type so we've had to proceed with 'possible lung'. The cancer remained stable for three years and then spread to his hip and spine and grew around his bronchi, cutting off his ability to breath easily (he also has COPD). We used marijuana up to this June and it was holding things at bay or they simply weren't growing. In June we did five rounds of radiation to the center of his chest (it worked with few side effects). We followed with chemo and immunotherapy (Keytruda). The chemo was pretty brutal for him with multiple expected and some unexpected side effects (nausea, diarrhea, fatigue, etc). The uncommon side effects were blood in the urine and fainting. When we switched to maintenance therapy with Alimpta and Keytruda my husband actually got sicker, with more side effects. We have stopped treatment until March when we'll repeat a PET scan. We've had to stop because our last PET showed the cancer has now spread to his adrenal glands, a new tumor has appeared in his lung and an additional lymph node is now showing cancer. So, all in all, it worked for about 3 months and then stopped working and he's been quite ill for the past 11 weeks.
Here is my question – My husband has developed a heart problem which is being tested with a 30 day heart monitor. Oddly, I was the one who questioned his heart function (not supportive care, not oncology, etc). He had a pulse of 180 for two days and now has either Afib or Tachycardia or??? He had no serious heart problems previously. My research shows that Immunotherapy (specifically Keytruda) can put some people at risk for serious heart disease. I'm wondering how to broach the subject with oncology, as they are acting like it's no big deal.
After all we've been through with the doctors being unable to diagnose or treat the cancer and now putting him on a cancer treatment that isn't working and really had no upside and now we are fighting a heart problem………..what to do? Has anyone else experienced heart issues on immunotherapy and does anyone know a good resource to see if the heart condition might improve once the immuno has left his system or if this is now another permenant problem
After weeks of my reaching out to doctors about his not feeling well, it was me who called and got cardiology involved and it only took 12 hours for the cardiologist to realize my husband had a serious heart issue. I'm lost all faith in doctors but since I'm not one (only play one on TV), I need them and I'm not sure how to proceed.
Sorry this is so long. I appreciate anyone who gets to the end of it (ha ha) and has any advice or information that might help me navigate this latest debacle.
Hugs to all
I’ve had 9 months of three types of chemo and keytruda. Was sick 10 days after infusions than build back up for 10 and started all over. I requested to stop and was put just on keytruda and no more sickness being on that since last October. I do have a day or two of blow outs. Their is side affects but will not go back on chemo. As that’s not a way to live. My side affects are inflammation in joints which I’m know taking prednisone 10 mg. Which is keeping it controlled. Good luck and hope this helps.
@richcolleen Thanks for your reply. My husband had a rough time with the chemo as well. Unfortunately, it looks like the Keytruda/Alimpta maintenance isn't working AND he got one of the more rare and serious side effects of heart problems (Afib). I think most people tolerate the immunotherapy pretty well and it works for them. I don't think my husband will be in that group. Sigh. It's a balancing game – more time, but quality time vs. side effects. Hugs and good luck to you too.
@cindylb– Cindy, hi. I haven't been feeling well so I took a bit of time to myself. I'm going to get retested tomorrow for covid. So, your husband's doctors have finally have decided on his primary cancer. I know that it's been a long road for you both. You both must be exhausted from it all.
The way that immunotherapy works are to stimulate your immune system in fighting cancer. However, sometimes your own immune system overreacts and fights too hard and causes more problems and side effects. Immunotherapy is a Godsend for many people but for others, it can be pretty rough.
Here are side effects from Keytruda:
It's a pretty long list and can be very intimidating. And doctors can be too. I would suggest having his Cardiologist contact his Immunologist. They should all be working together for your husband's well being. Do not let them work alone. Your husband needs a team. And perhaps a palliative one now.
Do you think that you can go ahead and begin this process?